[Skip to Content]
[Skip to Content Landing]

Sudden Onset of Multiple Green Spots in the Eyes of a Woman With Breast Cancer

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 65-year-old white woman with stage IV breast cancer with metastases to the lungs and liver presented with a new onset of what she called “multiple green spots” in both eyes for 3 days. The spots were stationary; she denied any floaters or photopsias. The onset was simultaneous in both eyes, with no associated eye pain or photophobia. There was no ocular history, and a recent comprehensive eye examination had normal results. Her visual acuity was 20/20 OU. An anterior segment examination had unremarkable results. There was no vitritis, and her optic nerves were pink and sharp. A dilated fundus examination revealed multifocal, hypopigmented, cream-colored spots scattered throughout the posterior pole in both eyes. These spots were hyperautofluorescent on fundus autofluorescence and localized to the subretinal space (Figure 1). Notably, 2 weeks prior to presentation, she had started taking cobimetinib therapy as part of a clinical trial for her breast cancer.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Mitogen-activated protein kinase kinase (MEK) inhibitor–associated retinopathy

D. Elect observation

This patient had a multifocal distribution of serous retinal detachments throughout the posterior pole in both eyes, which is classic for mitogen-activated protein kinase kinase (MEK) inhibitor–associated retinopathy (MEKAR). This is a well-known potential ocular adverse effect in patients undergoing treatment for metastatic cutaneous melanoma and other malignant conditions.1,2 Classically, presentation consists of bilateral, multifocal fluid pockets in the subretinal space with intact retinal pigment epithelium. Incidence of serous retinopathy in this setting has been reported as high as 90%, although only a minority of these patients become symptomatic.3 The onset of symptoms, which are typically mild and transient, ranges from a few hours to weeks after starting treatment.4 Best-corrected visual acuity typically returns to its baseline level following the resolution of fluid.5

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Shriji N. Patel, MD, Vanderbilt Eye Institute, 2311 Pierce Ave, Nashville, TN 37232 (shriji.patel@vumc.org).

Published Online: February 6, 2020. doi:10.1001/jamaophthalmol.2019.5288

Conflict of Interest Disclosures: Dr Patel reported grant support from Alcon. No other disclosures were reported.

Additional Contributions: We thank the patient’s spouse for granting permission to publish this information.

References
1.
Schoenberger  SD, Kim  SJ.  Bilateral multifocal central serous-like chorioretinopathy due to MEK inhibition for metastatic cutaneous melanoma.  Case Rep Ophthalmol Med. 2013;2013:673796. doi:10.1155/2013/673796PubMedGoogle Scholar
2.
McCannel  TA, Chmielowski  B, Finn  RS,  et al.  Bilateral subfoveal neurosensory retinal detachment associated with MEK inhibitor use for metastatic cancer.  JAMA Ophthalmol. 2014;132(8):1005-1009. doi:10.1001/jamaophthalmol.2014.976PubMedGoogle ScholarCrossref
3.
Weber  ML, Liang  MC, Flaherty  KT, Heier  JS.  Subretinal fluid associated with MEK inhibitor use in the treatment of systemic cancer.  JAMA Ophthalmol. 2016;134(8):855-862. doi:10.1001/jamaophthalmol.2016.0090PubMedGoogle ScholarCrossref
4.
van Dijk  EH, van Herpen  CM, Marinkovic  M,  et al.  Serous retinopathy associated with mitogen-activated protein kinase kinase inhibition (binimetinib) for metastatic cutaneous and uveal melanoma.  Ophthalmology. 2015;122(9):1907-1916. doi:10.1016/j.ophtha.2015.05.027PubMedGoogle ScholarCrossref
5.
Francis  JH, Habib  LA, Abramson  DH,  et al.  Clinical and morphologic characteristics of MEK inhibitor-associated retinopathy.  Ophthalmology. 2017;124(12):1788-1798. doi:10.1016/j.ophtha.2017.05.038PubMedGoogle ScholarCrossref
6.
Urner-Bloch  U, Urner  M, Jaberg-Bentele  N, Frauchiger  AL, Dummer  R, Goldinger  SM.  MEK inhibitor-associated retinopathy (MEKAR) in metastatic melanoma.  Eur J Cancer. 2016;65:130-138. doi:10.1016/j.ejca.2016.06.018PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements